California, 2012

Wildfire in California, August 14 to 20, 2012

August 14 to 20, 2012 · NWS SGX · 1 event in 1 county or zone

The Buck fire started around 1156 PST on the 14th due to lightning, along Sage Road between Lewis Valley Road and Buck Road near the town of Sage in Riverside County. Voluntary evacuations were in place.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Buck fire started around 1156 PST on the 14th due to lightning, along Sage Road between Lewis Valley Road and Buck Road near the town of Sage in Riverside County. Voluntary evacuations were in place. Four residences were destroyed. Five firefighters received minor injuries and one civilian received burn injuries. The fire burned a total of 2681 acres before being fully controlled around 0700 PST on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 7:41 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 7:41 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
841 AM PDT TUE AUG 14 2012

.SYNOPSIS...
A WEAK TROUGH NEAR THE CALIFORNIA COAST WILL BRING VERY SLOW COOLING
AND DRYING THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS AND SHOWERS
ARE EXPECTED AGAIN NEAR THE MOUNTAINS AND ADJACENT DESERT AREAS THIS
AFTERNOON AND EARLY EVENING. THE MARINE LAYER AND WEAK ONSHORE FLOW
WILL BRING AREAS OF LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG
TO THE COAST EXTENDING LOCALLY INLAND. FOR THURSDAY THROUGH THE
WEEKEND...MONSOONAL MOISTURE WILL INCREASE RETURNING A CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS...WITH TEMPERATURES RETURNING TO SEASONAL NORMALS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER STRATUS HAS PENETRATED A LITTLE FURTHER INLAND THIS
MORNING. VISIBLE SATELLITE INDICATES STRATUS/FOG INTO THE EXTREME
WESTERN VALLEYS OF SAN DIEGO COUNTY...ALTHOUGH IT IS MOSTLY ABSENT
FROM ORANGE COUNTY ALTOGETHER. THE MORNING SOUNDING FROM MIRAMAR
INDICATES A MARINE LAYER DEPTH OF ABOUT 1100 FEET MSL. THE SOUNDING
ALSO SHOWS A SLIGHTLY DRIER LAYER THAN YESTERDAY...WITH A
PRECIPITABLE WATER OF 1.62 INCHES...WHERE YESTERDAY IT WAS 1.77
INCHES. UPPER LEVEL WINDS HAVE ALSO STARTED TO TURN MORE OUT OF THE
SOUTH TO SLIGHTLY WEST OF SOUTH...WHICH IS LIKELY WHAT IS BRINGING
SOME DRIER AIR IN. HOWEVER...THE ATMOSPHERE IS STILL RATHER MOIST
AND UNSTABLE...SO SOME THUNDERSTORMS AND HEAVY SHOWERS OVER THE
MOUNTAINS AND PORTIONS OF THE DESERTS IS STILL LIKELY...ALTHOUGH IT
MAY NOT BE AS WIDESPREAD AS IT WAS THE PAST COUPLE DAYS. THE
SOUTHERLY MID-TO-UPPER LEVEL WINDS SHOULD KEEP THE STORMS OUT OF THE
INLAND VALLEYS...UNLESS THE ELSINORE CONVERGENCE ZONE GETS GOING
THIS AFTERNOON. MID-TO-UPPER LEVEL WIND SPEEDS OF 10 TO 20 KNOTS MAY
MOVE THE THUNDERSTORMS AND SHOWERS JUST QUICK ENOUGH TO REDUCE THE
RISK OF FLASH FLOODING.

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH OVER THE NORTHEAST
PACIFIC...AND AN ELONGATED UPPER RIDGE OVER ARIZONA AND NEW MEXICO
WHICH IS EXTENDING NORTHWEST THROUGH CALIFORNIA AND NEVADA. THE
RIDGE WILL CONTINUE TO BRING TEMPERATURES INTO THE UPPER 110S TO THE
LOWER DESERTS TODAY...AND SO THE EXCESSIVE HEAT WARNING FOR THOSE
AREAS WILL CONTINUE UNTIL 9 PM TONIGHT. ELSEWHERE...VERY
SLIGHT COOLING WILL CONTINUE...WITH TEMPERATURES A FEW DEGREES LOWER
TODAY THAN YESTERDAY FOR MOST AREAS. HOWEVER...IT IS STILL GOING TO
BE RATHER HOT. EXPECT HIGH TEMPERATURES TODAY IN THE MID 90S IN THE
SAN DIEGO VALLEYS...UPPER 90S/LOW 100S FOR THE INLAND EMPIRE...LOW
100S FOR THE HIGH DESERTS...80S FOR MOST MOUNTAIN AREAS...AND HIGH
70S/LOW 80S FOR THE BEACHES.

AS THE MID-TO-UPPER FLOW CONTINUES TO TURN MORE SOUTHWESTERLY DUE TO
THE UPPER TROUGH OVER THE NORTHEAST PACIFIC...SLIGHTLY COOLER AND
DRIER AIR WILL CONTINUE TO FILTER IN THROUGH WEDNESDAY. THUS...WITH
THE DRIER AND MORE UNFAVORABLE SOUTHWEST FLOW...AFTERNOON AND
EVENING MONSOONAL THUNDERSTORMS AND SHOWERS OVER THE MOUNTAINS WILL
BE LESS LIKELY WEDNESDAY.

AS THE TROUGH STARTS TO MOVE AWAY TO THE NORTH AND THE RIDGE AXIS
STARTS TO MOVE A LITTLE TO THE WEST-NORTHWEST...THE MID-TO-UPPER
FLOW TURNS SOUTHEAST TO EAST...BRINGING ANOTHER ROUND OF MONSOONAL
MOISTURE TO SOUTHERN CALIFORNIA STARTING THURSDAY. THUNDERSTORMS AND
SHOWERS WILL BE POSSIBLE EACH AFTERNOON THURSDAY THROUGH THE
WEEKEND...ALTHOUGH THE RIDGE AXIS MAY MOVE FAR ENOUGH TO THE
WEST-NORTHWEST WHERE IT MOVES RIGHT OVER OUR AREA THIS WEEKEND...AT
LEAST ACCORDING TO THE 06Z RUN OF THE GFS. THIS COULD RESULT IN THE
FORMATION OF A STRONG CAP IN THE MID-LEVELS...WHICH WOULD INHIBIT
THUNDERSTORM DEVELOPMENT. MEANWHILE...TEMPERATURES WILL CONTINUE
THEIR GRADUAL DECLINE TO SEASONAL NORMALS...AND NIGHT-TIME/MORNING
MARINE LAYER STRATUS WILL CONTINUE TO BE MAINLY CONFINED TO THE
COASTAL AREAS THROUGH THE WEEKEND.

&&

.AVIATION...
141530Z...THROUGH 1700 UTC BKN-SCT STRATUS OVER WATER/INLAND 10 SM
ST WITH BASES 700 FT MSL AND TOPS 1100 FT MSL...VSBY 4-6SM IN
HAZE...OTRW SKC.

1700-0200 UTC...OVER MTNS SCT-BKN CUMULUS WITH BASES 11000 FT MSL
ISOLD EMBEDDED TSTMS TOPS TO FL450. IN VICINITY OF TSTMS EXPECT
STRONG UP/DOWN DRAFTS...SMALL HAIL...VSBY BLO 2SM IN +SHRA...AND SFC
WIND GUSTS 50 KT. OTRW SKC.

0200-0600 UTC FEW STRATUS OVER WATER/IMMEDIATE COAST BASES 700 FT
MSL TOPS 1000 FT MSL OTRW SCT-FEW CLDS AOA 15000 FT MSL.

AFT 15/0600 UTC BKN-OVC STRATUS OVER WATER INLAND 10 SM IMPACTING
KSAN AND KCRQ WITH CIGS AOB 800 FT AGL BETWEEN 1000-1500 UTC.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 9 PM PDT THIS EVENING FOR THE
     COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Aug 14, 2:40 AM PST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT TUE AUG 14 2012

CAZ042-043-048-050-055>058-060>062-150200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
340 AM PDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT
WARNING FOR THE LOWER DESERTS THROUGH THIS EVENING.

MONSOONAL MOISTURE WILL BRING SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEED FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Mountains

When
August 14, 11:56 AM PST to August 20, 7:00 AM PST
Where
Riverside County Mountains forecast zone
Injuries
1 direct, 5 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407761.